Approximating persistence in a general class of population processes

Cairns, BJ and Pollett, F (2005) Approximating persistence in a general class of population processes. Theoretical Population Biology, 68 -: 77-90. doi:10.1016/j.tpb.2005.02.002


Author Cairns, BJ
Pollett, F
Title Approximating persistence in a general class of population processes
Journal name Theoretical Population Biology   Check publisher's open access policy
ISSN 0040-5809
Publication date 2005-01-01
Sub-type Article (original research)
DOI 10.1016/j.tpb.2005.02.002
Volume 68
Issue -
Start page 77
End page 90
Total pages 14
Editor P. Chesson
S. Karlin
M. Keeling
B.S. Weir
Place of publication San Diego, USA
Publisher Academic Press Inc Elsevier Science
Language eng
Subject C1
230202 Stochastic Analysis and Modelling
780101 Mathematical sciences
Abstract We provide a general framework for estimating persistence in populations which may be affected by catastrophic events, and which are either unbounded or have very large ceilings. We model the population using a birth-death process modified to allow for downward jumps of arbitrary size. For such processes, it is typically necessary to truncate the process in order to make the evaluation of expected extinction times (and higher-order moments) computationally feasible. Hence, we give particular attention to the selection of a cut-off point at which to truncate the process, and we present a simple method for obtaining quantitative indicators of the suitability of a chosen cut-off. (c) 2005 Elsevier Inc. All rights reserved.
Keyword Ecology
Evolutionary Biology
Genetics & Heredity
Population Process
Catastrophes
Hitting Time
Extinction
Extinction Time
Birth
Death
Q-Index Code C1

 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 5 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 4 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Wed, 15 Aug 2007, 15:54:31 EST